Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 178, NWS Lubbock, TX

June 15, 2016Briscoe County, Floyd County, Swisher County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Jun 15, 2016, 4:49 PM CDT for Briscoe County, Floyd County, Swisher County, Texas. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2016, 4:49 PM CDT (21:49 UTC)
Expired
Jun 15, 2016, 5:45 PM CDT
In force
56 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Briscoe County, TX, Floyd County, TX, Swisher County, TX

The radar

The Lubbock radar (KLBB), 81 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 5:12 PM CDTHAIL 1.58 Nne Lockney, TXTIME ESTIMATED FROM RADAR. DELAYED REPORT BY LOCKNEY FD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.8 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2016-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 435 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2016-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
435 J/kg
Mixed-layer CIN
-306 J/kg
Mixed-layer LCL
2635 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

400 
WUUS54 KLUB 152149
SVRLUB
TXC045-153-437-152245-
/O.NEW.KLUB.SV.W.0178.160615T2149Z-160615T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
449 PM CDT WED JUN 15 2016

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN FLOYD COUNTY IN NORTHWESTERN TEXAS...
  SOUTHEASTERN SWISHER COUNTY IN THE PANHANDLE OF TEXAS...
  SOUTHWESTERN BRISCOE COUNTY IN THE PANHANDLE OF TEXAS...

* UNTIL 545 PM CDT

* AT 449 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SOUTH
  PLAINS... OR 15 MILES NORTH OF FLOYDADA...MOVING NORTH AT 15 MPH.

  HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  SILVERTON...LOCKNEY AND SOUTH PLAINS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3410 10124 3413 10150 3452 10158 3451 10114
TIME...MOT...LOC 2149Z 184DEG 14KT 3420 10139 

HAIL...1.50IN
WIND...60MPH
 
$$

23
3 follow-up statements
674 
WWUS54 KLUB 152209
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
509 PM CDT WED JUN 15 2016

TXC045-153-437-152245-
/O.CON.KLUB.SV.W.0178.000000T0000Z-160615T2245Z/
FLOYD TX-SWISHER TX-BRISCOE TX-
509 PM CDT WED JUN 15 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTHWESTERN FLOYD...SOUTHEASTERN SWISHER AND SOUTHWESTERN
BRISCOE COUNTIES...

AT 509 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SOUTH
PLAINS... OR 15 MILES SOUTH OF SILVERTON...MOVING NORTH AT 15 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
SILVERTON AND SOUTH PLAINS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3418 10122 3419 10150 3452 10158 3451 10114
TIME...MOT...LOC 2209Z 184DEG 12KT 3425 10138 

HAIL...1.00IN
WIND...60MPH
 
$$

23
000 
WWUS54 KLUB 152239
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
539 PM CDT WED JUN 15 2016

TXC437-152248-
/O.CAN.KLUB.SV.W.0178.000000T0000Z-160615T2245Z/
SWISHER TX-
539 PM CDT WED JUN 15 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SWISHER COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS REMAINDED
EAST OF SWISHER COUNTY. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3423 10121 3427 10144 3452 10146 3451 10114
TIME...MOT...LOC 2238Z 199DEG 9KT 3429 10134 

$$

TXC045-153-152245-
/O.CON.KLUB.SV.W.0178.000000T0000Z-160615T2245Z/
FLOYD TX-BRISCOE TX-
539 PM CDT WED JUN 15 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTH CENTRAL FLOYD AND SOUTHWESTERN BRISCOE COUNTIES...

AT 538 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SOUTH
PLAINS... OR 12 MILES SOUTH OF SILVERTON...MOVING NORTH AT 10 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
SILVERTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3423 10121 3427 10144 3452 10146 3451 10114
TIME...MOT...LOC 2238Z 199DEG 9KT 3429 10134 

HAIL...1.00IN
WIND...60MPH
 
$$

23
593 
WWUS54 KLUB 152243
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
543 PM CDT WED JUN 15 2016

TXC045-153-152253-
/O.EXP.KLUB.SV.W.0178.000000T0000Z-160615T2245Z/
FLOYD TX-BRISCOE TX-
543 PM CDT WED JUN 15 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL FLOYD AND
SOUTHWESTERN BRISCOE COUNTIES WILL EXPIRE AT 545 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER SMALL
HAIL... GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS
THUNDERSTORM. A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR
A DIFFERENT SEVERE STORM IN EASTERN BRISCOE COUNTY.

LAT...LON 3423 10121 3427 10144 3452 10146 3451 10114
TIME...MOT...LOC 2237Z 184DEG 14KT 3429 10134 

$$

23

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:36 PM CDT, 1 hour 13 minutes earlier.

Area forecast discussion, Jun 15, 3:36 PM CDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
336 PM CDT WED JUN 15 2016

.SHORT TERM...
Temperatures at 3 pm are quite toasty across the forecast area.
Observations from the West Texas Mesonet range from 94 degrees at
Olton to 100 degrees at Turkey and several other sites. Although
dewpoints have mixed down across the Caprock, we still have
dewpoints loitering near 70 degrees in the Rolling Plains, and
this is resulting in heat indices around 100 to 106. We do not
expect the heat indices to reach 110 degrees in the Rolling Plains
this afternoon (nor tomorrow afternoon) which would trigger a Heat
Advisory, but nonetheless the air is certainly hot and muggy
enough for us to recommend the standard heat precautions regarding
not leaving pets in vehicles, drinking plenty of water, wearing
sunscreen, etc.

Regional radar and satellite imagery shows storms developing
across the higher terrain of New Mexico and the Trans-Pecos
region, extending into southeast New Mexico. Closer to home,
high-based cumulus are forming in the deeply-mixed air mass on the
Caprock. The latest guidance is still indicating isolated to
scattered t-storm development within the next 2-3 hours across
eastern New Mexico and the western South Plains, and some of the
guidance like the TTU-WRF is now more aggressive with the
northward and eastward extent of development. The activity will
have limited CAPE to work with initially, but as it slowly
progresses eastward it may be able to tap into the higher CAPE
environment across the central and southern South Plains, leading
to stronger storms and a greater severe threat. Severe wind gusts
remain the primary concern, but there could be a window for large
hail as well. Some of the high-res guidance indicates that storms
may congeal into a small cluster this evening somewhere across the
central or southern South Plains. If this cluster develops, it
is possible it could linger a bit past 06 UTC so we have added an
isolated mention for some of the area.

For Thursday, upper ridging over the region may receive a small
dent as a weak shortwave swings across the southern Rockies. Temps
are expected to be similar to today, with highs mainly in the
upper 90s to 102 or so. Forecast soundings show that these temps
will be warm enough to erode the cap, such that convergence along
a surface trough extending from southeast New Mexico northeast
into the Texas Panhandle may be sufficient for some isolated
t-storm development - and we've added a mention to the forecast.
Coverage and overall intensity of the storms will likely be lower
than today, but instability should still be adequate for some
stronger cells.

.LONG TERM...
Big story in the long-term remains the heat continuing to build a
degree or two each day through the weekend. 1000-500hPA
thicknesses will continue to build as the ridge strengthens
through Saturday. We will continue to watch how temperatures
respond/recover in the morning hours as well as heat indices in
the afternoon, especially for the Rolling Plains, to see if a heat
advisory will be needed. For now, lower dewpoints/RH values should
keep the heat indices in the Rolling Plains below 110 degrees F
but we will have to watch the West Texas Mesonet stations across
that part of the forecast area to see what happens.  Temperatures
may cool off just a tad for Sunday and Monday as the center of the
ridge shifts to the north and west of the area, lowering heights
and thickness values just a bit. Temperatures may try to warm
again by the very end of this forecast package as the ridge starts
to slide southward towards the area once again. The ECMWF
continues to try and develop afternoon/evening convection across
the area each day through the forecast but subsidence under the
ridge, lower surface dewpoints, and a lack of any boundary to help
force storms to develop mean a dry forecast will continue through
the extended.

Jordan

&&

.LUB Watches/Warnings/Advisories...
None.
&&

33/14
Hazardous weather outlook, Jun 15, 11:46 AM CDT, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
1146 AM CDT WED JUN 15 2016

TXZ021>044-161700-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1146 AM CDT WED JUN 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF
THE OUTLOOK AREA THIS AFTERNOON AND EVENING...WITH ACTIVITY MORE
LIKELY ACROSS THE SOUTHERN AND CENTRAL SOUTH PLAINS. THE OVERALL
SEVERE THREAT WILL BE LOW, BUT A FEW STRONGER STORMS MAY PRODUCE
LARGE HAIL TO GOLF BALL SIZE AND SEVERE WIND GUSTS TO NEAR 65 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ISOLATED THUNDERSTORMS ARE POSSIBLE LATE THURSDAY AFTERNOON AND
EVENING...MAINLY TO THE WEST OF INTERSTATE 27 AND HIGHWAY 87.
THERE IS A SMALL THREAT OF SEVERE WEATHER WITH ANY STORMS.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED FRIDAY THROUGH
TUESDAY.

.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND
EVENING IN THE SOUTHERN AND EASTERN ROLLING PLAINS.

In the hours before

Special weather statement, Jun 15, 3:41 PM CDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
341 PM CDT WED JUN 15 2016

TXZ025-026-031-032-037-038-043-044-160000-
HALL-CHILDRESS-MOTLEY-COTTLE-DICKENS-KING-KENT-STONEWALL-
INCLUDING THE CITIES OF...MEMPHIS...CHILDRESS...MATADOR...
ROARING SPRINGS...PADUCAH...HACKBERRY...SPUR...DICKENS...DUMONT...
FINNEY...GROW...GUTHRIE...JAYTON...ASPERMONT
341 PM CDT WED JUN 15 2016

...HOT TEMPERATURE AND HIGH HUMIDITIES ARE BRINGING SULTRY
CONDITIONS TO THE ROLLING PLAINS THIS AFTERNOON...

TEMPERATURES NEAR 100 DEGREES COMBINING WITH HIGH MOISTURE LEVELS
WILL RESULT IN HEAT INDEX VALUES BETWEEN 100 AND 110 DEGREES
THROUGH ABOUT 7 PM THIS EVENING. THIS HEAT WILL PUT STRESS ON
PEOPLE AND ANIMALS, ESPECIALLY WHEN IN THE SUN. TAKE PRECAUTIONS
IF YOU WORK OR SPEND TIME OUTSIDE, INCLUDING DRINKING PLENTY OF
WATER AND TAKING MORE FREQUENT BREAKS. BE SURE NOT TO LEAVE YOUNG
CHILDREN OR PETS IN PARKED VEHICLES AS TEMPERATURES CAN QUICKLY
BECOME DANGEROUS.
Special weather statement, Jun 15, 4:25 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
425 PM CDT WED JUN 15 2016

TXZ025-152200-
HALL TX-
425 PM CDT WED JUN 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN HALL COUNTY UNTIL 500 PM
CDT...

AT 423 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES NORTH OF TURKEY...MOVING EAST AT 5 MPH.

NICKEL SIZE HAIL...VERY HEAVY RAIN AND WIND GUSTS UP TO 50 MPH WILL
BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LAKEVIEW AND PLASKA COMMUNITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3443 10059 3434 10095 3475 10094 3475 10060
TIME...MOT...LOC 2123Z 257DEG 5KT 3455 10083

23

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 7:06 PM CDTSevere Thunderstorm WarningLUBCottle, King39 min
Jun 14, 7:20 PM CDTSevere Thunderstorm WarningLUBCottle, Motley25 min
Jun 14, 7:39 PM CDTSevere Thunderstorm WarningLUBCottle, King51 min
Jun 14, 8:21 PM CDTSevere Thunderstorm WarningLUBCottle, King54 min
Jun 14, 9:13 PM CDTSevere Thunderstorm WarningLUBCottle, King32 min
Jun 15, 4:25 PM CDTSpecial Weather StatementLUBHall35 min
Jun 15, 4:33 PM CDTSevere Thunderstorm WarningLUBBriscoe, Hall57 min
Jun 15, 5:00 PM CDTAreal Flood AdvisoryLUBHall2 hr
Jun 15, 5:18 PM CDTSevere Thunderstorm WarningLUBCochran, Hockley27 min
Jun 15, 5:29 PM CDTSevere Thunderstorm WarningLUBBriscoe, Hall61 min
Jun 15, 5:43 PM CDTSevere Thunderstorm WarningLUBHockley32 min
Jun 15, 6:16 PM CDTSpecial Weather StatementLUBHockley44 min
Jun 15, 6:16 PM CDTSevere Thunderstorm WarningLUBBriscoe, Hall59 min
Jun 15, 6:25 PM CDTFlash Flood WarningLUBHall2 hr
Jun 15, 6:47 PM CDTSevere Thunderstorm WarningLUBHale, Hockley, Lubbock28 min
Jun 15, 6:51 PM CDTSevere Thunderstorm WarningLUBHale, Lamb24 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.